Q. Some time ago you mentioned that anti-depressants might help someone if his sleep paralysis got too bad.
I’ve had sleep paralysis for years. It’s one of the symptoms of narcolepsy and often occurs along with hallucinations. They make a great pair–burglars creep into your house and madmen wave axes as you struggle to move even one muscle to defend yourself.
My husband would patiently take my pulse and blood pressure after an incident and show me that my dream terrors didn’t affect them at all. Eventually I learned to cope with them when I realized that any REAL noise or touch woke me up immediately and dispelled the paralysis. I found that I could consciously enter the dream state and say “get a grip, girl, you KNOW you leap right out of bed when something is actually there.”
It’s cheaper and easier than anti-depressants and has no side effects.
A. Sleep paralysis can be very scary because you are virtually awake, aware of your surroundings, but unable to cry out or move. For some, a gentle touch from a bed partner is enough to end the episode. Your coping tactic is sensible, but others may need an antidepressant to overcome this incredibly frightening experience.
Q. My husband is 54 and I am 52, but you would think we were in our 80s if you judged by our sex life. I was put on Prozac for hot flashes and Zocor for high cholesterol. For almost a year I have had no sexual desire and when we do make love I experience no pleasure from the act.
My husband takes Norvasc, metoprolol and HCTZ for blood pressure control. Ever since he started taking these medications his interest in making love has also faded.
We used to have a wonderful sex life and would like to recapture that spark. We’ve seen ads for testosterone to increase sexual desire. Would it be worth trying?
A. Although testosterone might well rekindle your love lives, you need to discuss your situation with your respective physicians. The drugs you each take could well have zapped your libido as well as your enjoyment. Different medicines might not have such a negative impact on your love lives.
We are sending you our Guides to Drugs That Affect Sexuality and Treating Sexual Dysfunction which tell more about testosterone and other options. Anyone who would like copies, please send $3 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. YP-96, P. O. Box 52027, Durham, NC 27717-2027.
Testosterone can be converted to estrogen in your body, so you should monitor hormone levels carefully. Too much estrogen has been associated with a number of negative health consequences.
Q. My 18-year-old grandson has been tormented with severe acne for more than three years. Everything he has tried has failed completely. He is currently taking a drug that affects his personality and has made him angry and depressed.
My heart aches for him and he is hopeless. I worry that his psychological distress may get worse.
A. If your grandson is taking Accutane for his acne he needs to tell his physician that he is feeling depressed. This medicine can cause depression, suicide and aggressive or violent behavior. Although Accutane can be very helpful for severe acne, psychological side effects may make it dangerous for some adolescents.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.